Numerical solution of Burgers' equation with nonlocal boundary condition: Use of Keller-Box scheme

Document Type : Research Paper


1 School of Mechanical Engineering, College of Engineering, University of Tehran, P.O. Box 11155-4563, Tehran, Iran.

2 Department of Mechanical and Industrial Engineering, University of Toronto, Toronto, ON, M5S 3G8, Canada.


In this paper, we transform the given nonlocal boundary condition problem into a manageable local equation. By introducing an additional transformation of the variables, we can simplify this equation into conformable Burgers’ equation. Thus, the Keller Box method is used as a numerical scheme to solve the equation. A comparison is made between numerical results and the analytic solution to validate the results of our proposed method.


Main Subjects

  • [1] N. Al-Zaid and H. Bakodah, Iterative algorithm for parabolic and hyperbolic pdes with nonlocal boundary conditions, Journal of Ocean Engineering and Science, 3(4) (2018), 316–324.
  • [2] E. Ashpazzadeh, B. Han, and M. Lakestani, Biorthogonal multiwavelets on the interval for numerical solutions of burgers’ equation, Journal of Computational and Applied Mathematics, 317 (2017), 510–534.
  • [3] J. Bec and K. Khanin, Burgers turbulence, Physics reports, 447(1-2) (2007), 1–66.
  •  4] G. Berikelashvili and N. Khomeriki, On a numerical solution of one nonlocal boundary-value problem with mixed dirichlet–neumann conditions, Lithuanian Mathematical Journal, 53 (2013), 367–380.
  • [5] J. Biazar, Z. Ayati, and S. Shahbazi, Solution of the burgers equation by the method of lines, American Journal of Numerical Analysis, 2(1) (2014) 1–3.
  • [6] M. P. Bonkile, A. Awasthi, C. Lakshmi, V. Mukundan, and V. Aswin, A systematic literature review of burgers’ equation with recent advances, Pramana, 90 (2018), 1–21.
  • [7] A. Borhanifar, S. Shahmorad, and E. Feizi, A matrix formulated algorithm for solving parabolic equations with nonlocal boundary conditions, Numerical Algorithms, 74 (2017), 1203–1221.
  • [8] A. Bouziani, N. Merazga, and S. Benamira, Galerkin method applied to a parabolic evolution problem with nonlocal boundary conditions, Nonlinear Analysis: Theory, Methods & Applications, 69(5-6) (2008), 1515–1524.
  • [9] J. R. Cannon, The solution of the heat equation subject to the specification of energy, Quarterly of Applied Mathematics, 2(2) (1963), 155–160.
  • [10] M. Dehghan, Numerical solution of a non-local boundary value problem with neumann’s boundary conditions, Communications in numerical methods in engineering, 19(1) (2003), 1–12.
  • [11] M. Dehghan, On the solution of an initial-boundary value problem that combines neumann and integral condition for the wave equation, Numerical Methods for Partial Differential Equations: An International Journal, 21(1) (2005), 24–40.
  • [12] I. A. Ganaie and V. Kukreja, Numerical solution of burgers’ equation by cubic hermite collocation method, Applied Mathematics and Computation, 237 (2014), 571–581.
  • [13] K. Goyal and M. Mehra, A fast adaptive diffusion wavelet method for burger’s equation, Computers & Mathematics with Applications, 68(4) (2014), 568–577.
  • [14] Y. Guo, Y.-f. Shi, and Y.-m. Li, A fifth-order finite volume weighted compact scheme for solving one-dimensional burgers’ equation, Applied Mathematics and Computation, 281 (2016) 172–185.
  • [15] B. Inan and A. R. Bahadir, Numerical solution of the one-dimensional burgers’ equation: Implicit and fully implicit exponential finite difference methods, Pramana, 81 (2013), 547–556.
  • [16] Z. Iqbal, E. Azhar, Z. Mehmood, and E. Maraj, Melting heat transport of nanofluidic problem over a riga plate with erratic thickness: Use of keller box scheme, Results in physics, 7 (2017) 3648–3658.
  • [17] S. u. Islam, I. Aziz, and M. Ahmad, Numerical solution of two-dimensional elliptic pdes with nonlocal boundary conditions, Computers & Mathematics with Applications, 69(3) (2015), 180–205.
  • [18] M. Javidi. A numerical solution of burger’s equation based on modified extended bdf scheme, International Mathematical Forum, 1 (2006), pages 1565–1570.
  • [19] N. Jha and S. Verma, Infinitely smooth multiquadric rbfs combined high-resolution compact discretization for nonlinear 2d elliptic pdes on a scattered grid network, Computational Methods for Differential Equations, 11(4) (2023), 753–775.
  • [20] R. Kannan and Z. Wang, A high order spectral volume solution to the burgers’ equation using the hopf–cole transformation, International journal for numerical methods in fluids, 69(4) (2012), 781–801.
  • [21] M. Kumar and S. Pandit, A composite numerical scheme for the numerical simulation of coupled burgers’ equation, Computer Physics Communications, 185(3) (2014) 809–817.
  • [22] Y. Lin, Parabolic partial differential equations subject to nonlocal boundary conditions, 1988. thesis (Ph.D.)– Washington State University.
  • [23] J. Martin-Vaquero and J. Vigo-Aguiar, On the numerical solution of the heat conduction equations subject to nonlocal conditions, Applied Numerical Mathematics, 59(10) (2009), 2507–2514.
  • [24] S. Mesloub, On a singular two dimensional nonlinear evolution equation with nonlocal conditions, Nonlinear Analysis: Theory, methods & applications, 68(9) (2008), 2594–2607.
  • [25] S. Mesloub and S. A. Messaoudi, A nonlocal mixed semilinear problem for second-order hyperbolic equations Electronic Journal of Differential Equations, 30 (2003), 1–17.
  • [26] R. Mittal and R. Jain, Numerical solutions of nonlinear burgers’ equation with modified cubic b-splines collocation method, Applied Mathematics and Computation, 218(15) (2012), 7839–7855.
  • [27] R. Mittal, H. Kaur, and V. Mishra, Haar wavelet-based numerical investigation of coupled viscous burgers’ equation International Journal of Computer Mathematics, 92(8) (2015), 1643–1659.
  • [28] B. Nemati Saray, M. Lakestani, and M. Dehghan, On the sparse multiscale representation of 2-d burgers equations by an efficient algorithm based on multiwavelets, Numerical Methods for Partial Differential Equations, 39(3) (2023), 1938–1961.
  • [29] B. M. Prakash, A. Awasthi, and S. Jayaraj, A numerical simulation based on modified keller box scheme for fluid flow: The unsteady viscous burgers’ equation, Mathematical Analysis and its Applications, Springer Proceedings in Mathematics & Statistics, 143 (2015), 565–575.
  • [30] L. S. Pulkina, A nonlocal problem with integral conditions for a hyperbolic equation, Differentsial’nye Uravneniya, 40(7) (2004) 887–892.
  • [31] M. Ramezani, M. Dehghan, and M. Razzaghi, Combined finite difference and spectral methods for the numerical solution of hyperbolic equation with an integral condition, Numerical Methods for Partial Differential Equations: An International Journal, 24(1) (2008), 1–8.
  • [32] S. Sajaviˇcus, Radial basis function method for a multidimensional linear elliptic equation with nonlocal boundary conditions, Computers & Mathematics with Applications, 67(7) (2014), 1407–1420.
  • [33] M. Siddique. Smoothing of crank–nicolson scheme for the two-dimensional diffusion with an integral condition, Applied mathematics and computation, 214(2) (2009), 512–522.
  • [34] L. Ta-Tsien, A class of non-local boundary value problems for partial differential equations and its applications in numerical analysis, Journal of computational and applied mathematics, 28 (1989), 49–62.
  • [35] M. Vynnycky and S. Mitchell, On the accuracy of a finite-difference method for parabolic partial differential equations with discontinuous boundary conditions, Numerical Heat Transfer, Part B: Fundamentals, 64(4) (2013) 275–292.
  • [36] G. Zhao, X. Yu, and R. Zhang, The new numerical method for solving the system of two-dimensional burgers’ equations, Computers & Mathematics with Applications, 62(8) (2011) 3279–3291, 2011.
  • [37] R. Zolfaghari and A. Shidfar, Solving a parabolic pde with nonlocal boundary conditions using the sinc method, Numerical Algorithms, 62 (2013), 411–427.